New here and need help!!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Nal
Regular Member


Date Joined Jan 2006
Total Posts : 410
   Posted 1/22/2006 2:45 PM (GMT -6)   
I tried posting this once but it disappeared. 
 
I have had GERD for years.  A dr put me on prilosec about 5 years ago.  Shortly after starting it I got severe stomach pain-lots of burning and cramping.  Ive had loads of tests done since then and switched meds a few times.  I cant get better!!
 
I had an endoscope done last year.  It showed gastritis.  The only meds I was on was prilosec again!!  I don't get it!
 
Ive been told that some people do not make enough HCL.  I had a bravo test done and it showed my ph at around 4.0  I thought that was very acidic but someone told me it was not acidic enough.
 
Ive been trying betaine HCL but that makes the burning worse.  However I have been told that if someone is deficient in HCL that the burning will increase for a while?
 
Im trying so hard to come off the prilosec.  Every time I do the GERD gets 10 times worse.  Help???????????
 
I almost went to the ER today because the burning pain (its in my entire digestive tract!!) was so bad!!  H-pylori tests have been negative too.
 
Im crying, Im in pain and I don't know what to do anymore.  confused
 
Nancy

hearty
Regular Member


Date Joined May 2005
Total Posts : 303
   Posted 1/22/2006 3:40 PM (GMT -6)   
Nancy, I am so sorry you are suffering.  I know it is very  hard to get off the ppis.  This weekend I merely changed to a later time and am suffering terribly.  I can't imagine if I stppped taking them altogether.  I too have gotten the runaround from doctors.  I am convinced they don't have a clue.  I know there is a root cause of all of this because it happened at a particular time so something caused it.  My doctor told me I would win the Nobel prize if I figured it out!!  Hang in there and know you are not alone.  There is a connection for me between acid reflux and post nasal drip.  I know my problem happened two years ago when I took lots of meds at one time including lots and lots of antibiotics.  I have always wondered if it was a yeast overgrowth.  I hope you find relief.  It is hard to function in any capacity when this stuff is really bad.  I don't have a job right now because of it but have been offered one.  I am scared to take the job for fear of this stuff acting up so bad that I end up quitting. How bad is that?  I sincerely hope you find some relief.  One thing I do know....once you get these drugs in your system, it is awful to try to get off of them. The rebound is worse than the original pain.  Hope someone else can offer more answers.  This website has been helpful to me...althought I still have the reflux.  Research!!

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1544
   Posted 1/22/2006 10:05 PM (GMT -6)   

Hi Nal,

   One thing I wanted to mention was that I was on a PPI for about 5 years.  I tried to come off several times, and the reflux pain got so much worse.  Then I realized the phenomenon of "rebound".  I've experienced this with other meds.  It's when your body is used to a certain medication, and when you try to get off it, the symptom it was controlling gets much worse.....but only for a short while.  So I'm thinking that unless you've given it at least a week of stopping your PPI, you'll be sort of held hostage by it.   While trying to stop it, I would stay away from anything that causes any problems food-wise, and I wouldn't lay down within several hours of eating, etc.  You can also take some pepcid, and something like mylanta and rolaids to help.   I had really bad rebound reflux when I quit the PPI, but after about 5 days.......it went away!  And I've been living just fine without it for about 2 years now.  Good luck!


LauraV
Regular Member


Date Joined Nov 2005
Total Posts : 84
   Posted 1/24/2006 12:25 AM (GMT -6)   

Nancy, what is your PPI dosage?  I totally understand that you want off of the meds. I do too.  But if you're in that much pain, you might want to consider increasing the dosage -- at least for a while until you figure out what to do.  Some patients go higher than 40 mg/day.  Try speaking with you doc about this option.  There's always the surgery (Nissen Fundoplication) if nothing else works.

Laura


LauraV
Regular Member


Date Joined Nov 2005
Total Posts : 84
   Posted 1/24/2006 12:10 PM (GMT -6)   

Also, you didn't mention if your endoscopy showed a wide LES.  If it did, there are drugs called prokenetics that help to 1) tighten the LES to prevent reflux, and 2) move the food out of your stomach faster so that it doesn't have time to back up.  These drugs are Reglan and Domperidone.  I personally would avoid Reglan due to the potential serious side effects, although many docs don't have a problem prescribing it.  Domeperidone is available in most countries other than the U.S.  You would need to contact your MD to find out how to acquire it.  It's legal and relatively easy to do so.  Once again, I know your goal is less meds, not more, but you should not need to suffer unnecessarily while you determine your course of treatment.  Of course, these are simply suggestions and not intended to replace the advice of your physician.

Laura

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, July 16, 2018 3:59 AM (GMT -6)
There are a total of 2,981,911 posts in 326,943 threads.
View Active Threads


Who's Online
This forum has 161792 registered members. Please welcome our newest member, hls73007.
252 Guest(s), 3 Registered Member(s) are currently online.  Details
dbrookenz, hls73007, EdTheRed